Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Goodland, KS

May 31, 2017Yuma County, Colorado; Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2017, 5:59 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 5:59 PM MDT (23:59 UTC)
Expired
May 31, 2017, 6:45 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 12.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KGLD 312359
SVRGLD
COC125-KSC023-NEC057-010045-
/O.NEW.KGLD.SV.W.0104.170531T2359Z-170601T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
559 PM MDT WED MAY 31 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  East central Yuma County in northeastern Colorado...
  Northwestern Cheyenne County in northwestern Kansas...
  Southwestern Dundy County in southwestern Nebraska...

* Until 645 PM MDT/745 PM CDT/

* At 559 PM MDT/659 PM CDT/, a severe thunderstorm was located 7
  miles southwest of Haigler, or 14 miles southeast of Wray, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Haigler and Beecher Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 10220 4009 10193 3987 10175 3973 10211
TIME...MOT...LOC 2359Z 336DEG 14KT 3993 10202 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
4 follow-up statements
461 
WWUS53 KGLD 010013
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
613 PM MDT WED MAY 31 2017

NEC057-010023-
/O.CAN.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Dundy NE-
613 PM MDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
      4001 10220 4001 10205
TIME...MOT...LOC 0013Z 346DEG 9KT 3991 10203 

$$

COC125-KSC023-010045-
/O.CON.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Yuma CO-Cheyenne KS-
613 PM MDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO
AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...

At 613 PM MDT/713 PM CDT/, a severe thunderstorm was located 8 miles
southwest of Haigler, or 15 miles northwest of St. Francis, moving
south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beecher Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
      4001 10220 4001 10205
TIME...MOT...LOC 0013Z 346DEG 9KT 3991 10203 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
744 
WWUS53 KGLD 010026
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
626 PM MDT WED MAY 31 2017

COC125-KSC023-010045-
/O.CON.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Yuma CO-Cheyenne KS-
626 PM MDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO
AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...

At 626 PM MDT/726 PM CDT/, a severe thunderstorm was located 10 miles
south of Haigler, or 12 miles northwest of St. Francis, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beecher Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
      3995 10217 4001 10205
TIME...MOT...LOC 0026Z 336DEG 14KT 3986 10200 

HAIL...1.25IN
WIND...60MPH
 
$$

Lundquist
523 
WWUS53 KGLD 010035
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
635 PM MDT WED MAY 31 2017

COC125-KSC023-010045-
/O.CON.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Yuma CO-Cheyenne KS-
635 PM MDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO
AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...

At 635 PM MDT/735 PM CDT/, a severe thunderstorm was located 9 miles
southwest of Haigler, or 15 miles northwest of St. Francis, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beecher Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
      3991 10214 4001 10205
TIME...MOT...LOC 0035Z 310DEG 7KT 3990 10203 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
593 
WWUS53 KGLD 010044
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
644 PM MDT WED MAY 31 2017

COC125-KSC023-010054-
/O.EXP.KGLD.SV.W.0104.000000T0000Z-170601T0045Z/
Yuma CO-Cheyenne KS-
644 PM MDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS WILL EXPIRE AT 645 PM MDT/745 PM CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4000 10205 4000 10186 3987 10175 3973 10211
      3991 10214 4001 10205
TIME...MOT...LOC 0044Z 336DEG 14KT 3987 10201 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:45 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 31, 4:45 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
445 PM MDT Wed May 31 2017

.SHORT TERM...(This evening through Thursday)
Issued at 219 PM MDT Wed May 31 2017

A nearly stationary boundary is positioned from northwest to
southeast across the forecast area this afternoon.  North of this
boundary, east-southeasterly surface flow is pooling dewpoints in
the lower to mid 50s while temperatures are rising into the lower to
middle 80s this afternoon.  This will create an axis of instability
this afternoon that may help feed any thunderstorms that develop in
the convergent area in the vicinity of the surface boundary. There
is currently little to no convective inhibition present, although
convective development is currently being limited by the subsidence
aloft from the large ridge in place over the Rockies and western
portions of the high plains.  As storms move off the Rockies and
over the plains, they may also tap into the instability present over
far northeast Colorado and then continue eastward along the axis of
instability through the evening hours.  Expect the favored area of
development to lift northeast out of the area by 08Z with dry
conditions to continue persisting through the remainder of the
overnight hours and through the day on Thursday as the axis of the
upper ridge moves east over the high plains.  Damaging winds and
hail are possible with any of the stronger storms that develop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 155 PM MDT Wed May 31 2017

THE PERIOD STARTS OUT WITH AN UPPER RIDGE AXIS OVER THE CENTRAL HIGH
PLAINS. THIS WILL INFLUENCE THE REGION WITH DRY AND WARM CONDITIONS
THROUGH THE MORNING. BY THE START OF THE AFTERNOON, THE RIDGE WILL
BREAK DOWN AND BE REPLACE BY AN OPEN WAVE WITH CONVECTION ASSOCIATED
WITH IT. THERE LOOKS TO BE MODERATE TO STRONG INSTABILITY. THIS WILL
AID IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. GIVEN THE
AMOUNT OF INSTABILITY, CANNOT RULE OUT A SEVERE STORM OR TWO DURING
FRIDAY AFTERNOON AND EARLY SATURDAY MORNING.

SATURDAY RIDGING BUILDS IN FROM THE WEST AS A DEEP TROUGH SITUATED
OVER THE GREAT LAKES REGION AND ANOTHER JUST OFF THE PACIFIC
NORTHWEST COAST. THE MODELS ARE SHOWING THIS PATTERN LASTING OVER
THE REST OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. IT
ALSO LOOKS LIKE IT WILL ALLOW MOISTURE TO BE ADVECTED IN FROM THE
SOUTHEAST ON SUNDAY.

MONDAY AFTERNOON THE RIDGE STARTS TO BREAKS DOWN ALLOWING SHORTWAVE
TROUGHS TO MOVE INTO THE CENTRAL HIGH PLAINS. THIS WILL PRODUCE A
CHANCE OF THUNDERSTORMS STARTING MONDAY AFTERNOON AND EVENING AND
LASTING THE REST OF THE EXTENDED AS THE UPPER LEVEL LOW WITH ITS
ASSOCIATED FRONT MOVES CLOSER TO THE REGION. AT THIS TIME IT IS TOO
EARLY TO TELL WHAT SEVERE POTENTIAL WILL BE. THE MODELS ARE SHOWING
THE HIGHEST INSTABILITY ON THE SOUTHWESTERN EDGE OF THE TRI STATE
REGION ON WEDNESDAY. THIS COULD EASILY SHIFT OVER OUR REGION DURING
THE NEXT FEW MODEL RUN.

TEMPERATURES LOOK TO BE ABOVE NORMAL THROUGH MONDAY. THEN EXPECT
NEAR NORMAL TEMPERATURES ON TUESDAY AND WEDNESDAY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 445 PM MDT Wed May 31 2017

KGLD, vfr conditions expected through the period. Will have a
chance of thunderstorms near/over the terminal from taf issuance
through about 03z as a weather disturbance moves across the area.
Winds generally from the southeast 10-15kts but could be variable
and quite gusty around any thunderstorms. From 04z-08z winds from
the southeast near 10kts. From 09z-17z winds from the south around
10kts. After 18z winds increase from the south 15-20kts with
higher gusts.

KMCK, vfr conditions expected from taf issuance through about 07z
then again after 14z. From 08z-13z warm front and saturated
boundary layer moisture looks to create ifr cigs and possibly some
reductions in visibility with winds from the east under 10kts.
Otherwise could see thunderstorms near/over the terminal from
01z-03z with gusty winds and reduced visibilities. Winds from taf
issuance through about 02z from the east gusting 20-25kts.
Otherwise winds from the east to southeast under 10kts through the
rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, May 31, 5:50 PM MDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
550 PM MDT Wed May 31 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
550 PM MDT Wed May 31 2017 /650 PM CDT Wed May 31 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

There is a risk of severe thunderstorms across the area through this
evening. Large hail, damaging winds, and locally heavy rainfall will
be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There will be a marginal risk for severe thunderstorms Sunday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but reports of severe weather
via telephone and social media would be appreciated.

In the hours before

Special weather statement, May 31, 5:10 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT WED MAY 31 2017

KSZ001-312330-
Cheyenne KS-
610 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 630 PM CDT...

At 609 PM CDT, local law enforcement reported a strong thunderstorm
over St. Francis, moving southeast at 10 mph.

Nickel size hail has been reported with this storm.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3982 10193 3994 10184 3977 10156 3965 10169
TIME...MOT...LOC 2309Z 309DEG 10KT 3978 10179

Lundquist
Local storm report, May 31, 5:14 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SE YUMA               40.09N 102.68W
05/31/2017  M0.50 INCH       YUMA               CO   TRAINED SPOTTER

            BRIEF HAIL THEN HEAVY RAIN

&&

CLT
Local storm report, May 31, 5:21 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 NW ST. FRANCIS        39.78N 101.81W
05/31/2017  M0.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

            RECIEVED A LOT OF HAIL AND 0.06 OF RAIN IN 20 MIN. STILL
            PRECIPITATING BUT HAIL IS DIME SIZED OR SMALLER.

&&

CLT
Local storm report, May 31, 5:34 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 E ST. FRANCIS         39.77N 101.78W
05/31/2017  M1.00 INCH       CHEYENNE           KS   EMERGENCY MNGR

            HAIL HAD BEEN FALLING FOR ABOUT 20-30 MIN, STARTED OFF
            AROUND NICKEL TO PENNY. QUARTER SIZED HAIL OCCURRED

            AROUND 523MDT AND STILL FALLING. HAIL IS COVERING GROUND.

&&

CLT
Local storm report, May 31, 5:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 SE YUMA               40.09N 102.68W
05/31/2017  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

            QUARTER HAIL, AS WELL AS HEAVY RAINFALL.

&&

CLT
Local storm report, May 31, 5:49 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             YUMA                    40.12N 102.72W
05/31/2017  E0.25 INCH       YUMA               CO   EMERGENCY MNGR

            SMALL HAIL BUT A LOT OF HAIL FELL CAUSING 3 INCHES OF
            ACCUMULATION ON HWY 34. PLOW TRUCKS SENT OUT TO CLEAR
            ROAD. 0.16 OF RAIN FELL AT TIME OF REPORT.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:40 PM MDTSevere Thunderstorm WarningGLDYuma50 min
May 31, 5:19 PM MDTSevere Thunderstorm WarningGLDYuma41 min
May 31, 5:41 PM MDTSevere Thunderstorm WarningGLDYuma52 min
May 31, 5:10 PM MDTSpecial Weather StatementGLDCheyenne20 min
May 31, 5:28 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.